25 July 2018 - Case of the Week #460

All cases are archived on our website. To view them sorted by case number, diagnosis or category, visit our main Case of the Week page. To subscribe or unsubscribe to Case of the Week or our other email lists, click here.

Thanks to Dr. Ankur Sangoi, El Camino Hospital, Mountain View, California (USA) for contributing this case and Dr. Raul S. Gonzalez, Beth Israel Deaconess Medical Center, Boston, Massachusetts (USA) for writing the discussion. To contribute a Case of the Week, first make sure that we are currently accepting cases, then follow the guidelines on our main Case of the Week page.




Advertisement


Website news:

(1) We have now completed, after 2 years, the conversion of all 7,500+ topics to our new template format. This means every page in our textbook now has a header and footer for easier navigation and a more uniform look. We are now reviewing all 30,000+ images to remove bad image links or links to websites that are likely to go bad. We are also actively adding high quality images from our Editorial Board or other contributors.

(2) We post frequently on our social media sites. Please follow us on Instagram, Facebook, Twitter, LinkedIn, YouTube.

(3) We post frequently new articles on our Industry News page. Make sure you visit it regularly.

Visit and follow our Blog to see recent updates to the website.



Case of the Week #460

Clinical history:
A 65 year old man with a remote history of partial esophageal resection for cancer and end stage renal disease (etiology unknown) presented to the ER with fatigue. He was hypotensive and anemic with elevated postassium and mild acidosis. Stools were guaiac positive but the abdominal/pelvic CT was negative. The patient died despite persistent transfusions and active measures. Autopsy showed a transmural esophageal perforation. Images are from the esophagus.



Histopathology images:




What is your diagnosis?


































Diagnosis:
Kayexelate associated upper gastrointestinal tract mucosal necrosis (patient was given Kayexelate upon admission).


Test question (answer at the end):
Which of the following microscopically identifiable medication materials typically shows a two tone appearance with a fish scale pattern on H&E?

A. Cholestyramine
B. Crospovidone
C. Sevelamer
D. Sodium polystyrene sulfonate



Special stains:

AFB stain



Discussion:

Kayexalate (sodium polystyrene sulfonate) is a potassium binding resin given to patients with renal failure. Gastrointestinal injury secondary to Kayexalate usage is well known, though it remains unclear whether it is caused by its hyperosmotic diluent or by the medication itself (Arch Pathol Lab Med 2017;141:1276). The esophagus is the most frequent site of upper gastrointestinal Kayexalate related injury (PathologyOutlines.com-Kayexalate damage), followed closely by the stomach (Am J Surg Pathol 2001;25:637); the colon can also be affected (PathologyOutlines.com-Pill fragment associated colitis). Kayexalate is classically purple and angulated on H&E with a fish scale texture. It appears black after AFB staining.

Other medication resins can also be seen in gastrointestinal tract specimens. Sevelamer is a phosphate binding ion also administered in renal failure. Whether it can cause gastrointestinal injury remains somewhat unclear (Am J Surg Pathol 2013;37:1686). It also has a fish scale pattern, though it can be distinguished from Kayexalate by its two tone appearance on H&E (pink centrally, yellow peripherally) and its less harsh angulation. Bile acid sequestrants including colesevelam, colestipol and cholestyramine do not cause gastrointestinal injury but may mimic Kayexalate microscopically (Am J Surg Pathol 2014;38:1530). They are generally polygonal or rounded orange crystals on H&E with a homogeneous rather than fish scale texture.

Pill filler material such as crospovidone and microcrystalline cellulose can also be observed microscopically but they are inert and easy to distinguish from medication resins (Am J Surg Pathol 2017;41:564).

Test Question Answer:
C.
Sevelamer